Alert archive / Pennsylvania / Tornado Warnings in 2025

Tornado Warning 8, NWS State College, PA

May 5, 2025Mifflin County, Pennsylvania

NWS State College, PA issued this tornado warning at May 5, 2025, 4:01 PM EDT for Mifflin County, Pennsylvania. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2025, 4:01 PM EDT (20:01 UTC)
Expired
May 5, 2025, 4:15 PM EDT
In force
14 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Mifflin County, PA

The radar

The State College radar (KCCX), 46 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2025-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2025-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

042 
WFUS51 KCTP 052001
TORCTP
PAC087-052015-
/O.NEW.KCTP.TO.W.0008.250505T2001Z-250505T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
401 PM EDT Mon May 5 2025

The National Weather Service in State College PA has issued a

* Tornado Warning for...
  Northeastern Mifflin County in central Pennsylvania...

* Until 415 PM EDT.

* At 401 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Reeds Gap State Park, moving north at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Reeds Gap State Park around 410 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Siglerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4076 7759 4079 7753 4082 7743 4067 7741
      4064 7750
TIME...MOT...LOC 2001Z 171DEG 15KT 4071 7748 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Bauco

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at May 5, 2:59 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 5, 2:59 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service State College PA
259 PM EDT Mon May 5 2025

.SYNOPSIS...
* Scattered to numerous showers and thunderstorms this afternoon
  could produce localized flash flooding, strong winds, and
  hail.
* More PM showers/storms Tuesday and Wednesday as an upper low
  finally loses its grip on Pennsylvania.
* Trending cooler Thursday and Friday with potential for another
  batch of heavy rain to start the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As we head through the afternoon hours, the focus for the most
numerous bands of convection and threat for heaviest rain and
localized severe weather will be across the approx SW 1/2 of the
CWA today as 2 separate mid/upper level jet maxes/lobes of
differential vort lift north across the Western and Central
Mtns. Slightly lower probs for severe weather and training heavy
SHRA/TSRA exist across the Middle Susq Valley and Endless Mtns
region NE of KIPT.

The first of the aforementioned kinematic features aloft will be
the enhanced lift/focus for the initial TSRA beneath the right
entrance region of a upper level speed max stretched from KPIT
to KCLE late this morning through early this afternoon, followed
by a link with meso-B uvvel beneath the left exit region of
another southerly jet segment drifting north across VA and the
MD Panhandle toward evening.

A distinct channel of enhanced (deep and somewhat thin) CAPE of
1000-1500 J/KG will exist between RT 219 in the Western Mtns
and RT 15 north through the Susq Valley. SPC upgraded western PA
and the Laurel Highlands to a SLGT risk for stronger updrafts
containing 1 inch hail and locally damaging wind gusts. A brief,
weak tornado can not be ruled out given the low LCLs and
sufficient veering/moderately strong llvl speed shear within the
wind profile at low levels. Best potential for severe weather
is 3PM to 9PM across the Laurels and western PA where bulk shear
is slightly more favorable for sustained convection.

We'll be keeping a close eye on the evolution of convection and
training cells across the area this afternoon and evening, too,
as PWAT values will be just under 1.5 inches coinciding with
soundings that indicate a deep, moist, warm cloud layer up
through 11-13 kft agl leading to highly efficient rainfall
production. A short- fused Flood Watch may need to be
collaborated/issued at some point later this afternoon if
confidence in a swath of 2-3" of rainfall increases.

Max temps will display a small range today (only about 5-6 deg
F) from the upper 60s to low 70s. A few spots throughout Scent
PA could see a 74 or 75F this afternoon.

Convection may be slow to wane tonight, with both the NAM and
HRRR showing potential for narrow swaths of 1-2" of rain falling
from mature convective lines and clusters in just the 12 hour
period from 00z-12z Tue. Most likely corridor of heavy rainfall
is currently progged from Huntingdon north-northwestward
through McKean/Warren County.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
Active weather will likely continue Tuesday/Tuesday evening as
the core of the upper low moves into western PA. This will push
the highest instability and greatest chance for severe weather
east into the Susquehanna Valley. A MRGL risk of severe weather
in place east of State College and north of I-76/PA turnpike
into NY/NJ. Rainfall amounts should be lower on Tuesday compared
to today, with ensemble mean accumulations less than 1 inch.

The threat for severe weather appears to decrease Wednesday as
the slow moving upper low gradually fills in and the center
moves across the Eastern Third of the state in the afternoon,
with precip likely coming to an end across the bulk of Central
PA by Wed afternoon or early evening. Upslope/lake enhanced
showers may linger a bit longer in the northwest mountains with
northwest flow building in behind the departing low.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Upper low will be getting kicked out by a long wave trough
swinging down from the Great Lakes very early in the period.
Drier air on Thurs should keep SHRA from being as numerous and
certainly as strong/rainy as the early week showers/storms.
30-50 PoPs should be OK for Thurs-Thurs evening. This upper
trough should be progressing thru but may also slow down just
after it passes our longitude. Thus, we will have to linger a
low chc PoP on Fri-Fri night. Weak high pressure will then move
in for the weekend. We may still hold onto a 20 PoP for those
days though. See no reasons to stray from the NBM guidance on
the whole. Minor tweaks only to make PoPs and QPF match up.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Variable ceilings, though generally MVFR conditions, across
Central PA as upper low spins over the Ohio Valley, bringing
moist SE flow and increasing amounts of showers along with
scattered thunderstorms. Tough to pinpoint timing at a given
terminal, but JST/AOO will have best chance of seeing a TSTM
between 18-22z which could produce gusty winds and small hail.

A second wave of more widespread showers / scattered
thunderstorms lifts north across the state between 02-06z this
evening, accompanied by a drop in ceilings producing widespread
IFR conditions that will linger into early Tues.

Conditions look to improve only slightly on Tue, but after a
short break in the wet weather, additional showers/tstms
expected in the afternoon/evening with continued restrictions.

Outlook...

Tue...Frequent rain showers; some locally heavy with prolonged
sub-VFR conditions. Chance of TSRA/CB.

Wed-Fri...Showers become more scattered with higher chances in
the afternoon/evening hours. Restrictions possible.

Sat...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Banghoff
NEAR TERM...Lambert/Banghoff
SHORT TERM...Lambert/Banghoff
LONG TERM...Dangelo
AVIATION...Martin/RXR
Hazardous weather outlook, May 5, 12:50 PM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1250 PM EDT Mon May 5 2025

PAZ005-006-011-012-018-019-027-028-037-041-042-045-046-049>053-
056>059-063>066-061700-
McKean-Potter-Cameron-Northern Clinton-Northern Centre-
Southern Centre-Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1250 PM EDT Mon May 5 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Slow moving bands of training showers along with scattered afternoon
and evening, strong to potentially severe thunderstorms will lead
locally heavy rainfall of 1 to 2 inches within just an hour or two.

Localized poor drainage and small stream flooding is possible in a
few locations later today and tonight where these bands of heavy rain
develop. Gusty winds and hail will also be possible with the
stronger, taller storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered strong to severe thunderstorms with
brief heavy rain and gusty winds will occur again Tuesday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-010-017-024>026-033>036-061700-
Warren-Elk-Clearfield-Cambria-Blair-Huntingdon-Somerset-Bedford-
Fulton-Franklin-
1250 PM EDT Mon May 5 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
and evening. Locally heavy rainfall of 1 to 2 inches in an hour could
produce flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered strong to severe thunderstorms with
brief heavy rain and gusty winds will occur again Tuesday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, May 5, 1:09 PM EDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
109 PM EDT Mon May 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     Tornado          2 NE Denver             40.25N 76.11W
05/04/2025                   Lancaster          PA   Broadcast Media

            A brief tornado occurred between Martzall
            Road and White Oak Road in East Cocalico
            Township just northeast of Denver. Damage
            along the approximately 500 foot path length
            consisted of three sheds being destroyed and
            the siding of two houses sustaining minor
            damage.

&&

JCG

Nearby

Tornado Warnings in Pennsylvania, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.